Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (9)

1 - 9 of 9 WebM&M Case Studies
Janeane Giannini, PharmD, Melinda Wong, PharmD, William Dager, PharmD, Scott MacDonald, MD, and Richard H. White, MD | June 24, 2020
A male patient with history of femoral bypasses underwent thrombolysis and thrombectomy for a popliteal artery occlusion. An error in the discharge education materials resulted in the patient taking incorrect doses of rivaroxaban post-discharge, resulting in a readmission for recurrent right popliteal and posterior tibial occlusion. The commentary discusses the challenges associated with prescribing direct-action oral anticoagulants (DOACs) and how computerized clinical decision support tools can promote adherence to guideline recommendations and mitigate the risk of error, and how tools such as standardized teaching materials and teach-back can support patient understanding of medication-related instructions.
Laxmaiah Manchikanti, MD, and Joshua A. Hirsch, MD| September 1, 2013
Hospitalized for pneumonia and asthma, a man with chronic pain was found to be using pain medications not prescribed to him. During his hospitalization, the pain service was consulted and changed his medications to better control the pain. Five days after discharge, the patient died, presumably from an unintentional overdose of his old and new prescriptions.
Ashish C. Sinha, MD, PhD| August 21, 2013
Following general anesthesia for hip repair surgery, an elderly woman with a history of hypertension and obesity developed hypercarbic respiratory failure and was reintubated in the recovery unit. Providers felt the patient had undiagnosed obstructive sleep apnea and questioned whether obese patients undergoing anesthesia should receive formal preoperative screening for it.
Joseph O. Jacobson, MD, MSc, and Saul N. Weingart, MD, PhD| May 1, 2013
A cancer patient expecting to be discharged from the hospital after his usual 3-day regimen was surprised to hear that he has 2 more days of chemotherapy. He asked to speak with the oncology team, who discovered that although the right medications were ordered, the wrong duration and dosage were selected on the order set.
Joseph I. Boullata, PharmD, RPh, BCNSP| April 1, 2013
A 3-year-old boy hospitalized with anemia who was on chronic total parenteral nutrition was given an admixture with a level of sodium 10-fold higher than intended. Despite numerous warnings and checks along the way, the error still reached the patient.
John C. Kulli, MD| May 1, 2011
A surgery fellow put two syringes in his pocket: one containing leftover anesthetic and one with agents to reverse it. When it came time to reverse the neuromuscular block, he administered the anesthetic by mistake.
Patrice L. Spath, BA, RHIT| March 1, 2007
An infant receives an overdose of the wrong antibiotic (cephazolin instead of ceftriaxone). The nurse spoke with the ED physician on duty but was informed that the medications were essentially equivalent and did not report the error.
Steven R. Kayser, PharmD| February 1, 2007
A woman admitted to the hospital for cardiac transplantation evaluation is mistakenly given warfarin despite an order to hold the dose due to an increase in her INR level.